Montana, 2005

High Wind in Montana, February 1 to 2, 2005

February 1 to 2, 2005 · NWS TFX · 2 events in 2 counties and zones

A high wind event occurred along the Northern Rocky Mountain Front and adjacent plains from the morning of the 1st through the early hours of the 2nd. Reported wind speeds include: a gust to 65 mph at East Glacier Park 11SE, a gust to 60 mph at the Sweetgrass DOT site and a gust to 56 mph at Browning.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred along the Northern Rocky Mountain Front and adjacent plains from the morning of the 1st through the early hours of the 2nd. Reported wind speeds include: a gust to 65 mph at East Glacier Park 11SE, a gust to 60 mph at the Sweetgrass DOT site and a gust to 56 mph at Browning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 1, 2:25 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 1, 2:25 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
225 PM MST TUE FEB 1 2005

.DISCUSSION...

TONIGHT THROUGH THURSDAY NIGHT...THE PATTERN REMAINS RELATIVELY
UNCHANGED. THE AIRMASS WARMS SLIGHTLY AND DOWNSLOPE WINDS WILL ALSO
HELP RAISE TEMPS A FEW DEGREES. ON WEDNESDAY A SHORTWAVE MOVING
ACROSS CANADA DEVELOPS A SURFACE LOW OVER ALBERTA AND THE GRADIENT
TIGHTENS ACROSS THE CENTRAL AND NORTHERN ZONES...THE ETA AND GFS
SHOW 850 WINDS AT 35 KTS OVER HVR WEDNESDAY. ANOTHER SURFACE LOW
DEVELOPS THURSDAY AND THE SURFACE GRADIENT AGAIN TIGHTENS.
ALSO...MID-LEVEL FLOW WHICH HAS REMAINED OUT OF THE NORTHWEST
SWITCHES TO THE WEST THURSDAY MORNING. PRECIPITATION REMAINS OUT OF
THE PICTURE UNTIL A CHANCE OF PRECIP DEVELOPS OVER THE
NORTHERN ROCKIES ON THURSDAY AS THE WINDS SWITCH TO WEST. ZELZER

FRIDAY THROUGH TUESDAY...IT WILL CONTINUE TO BE WINDY ON FRIDAY AS A
SHORTWAVE TROUGH APPROACHES THE STATE FROM THE WEST WITH AN
ASSOCIATED LOW PRESSURE AREA. THE SHORTWAVE TROUGH WILL CAUSE WINDS
ALOFT TO INCREASE AND THE APPROACHING SURFACE LOW WILL STRENGTHEN
DOWNSLOPE SURFACE PRESSURE GRADIENTS. MODELS ARE FORECASTING
STRONGER WINDS THAN WITH PREVIOUS RUNS...WITH SPEEDS STAYING BELOW
HIGH WIND CRITERIA. HOWEVER...THE SITUATION WILL CONTINUE TO BE
MONITORED. THESE DOWNSLOPE WINDS WILL KEEP THE AREA WARM...SO WILL
GO WELL ABOVE MODEL GUIDANCE FOR TEMPERATURES ON FRIDAY. THE
FORECASTED TEMPERATURES ARE NOT QUITE TO RECORD LEVELS YET...BUT
THIS SITUATION WILL ALSO CONTINUE TO BE MONITORED. FOR LATE FRIDAY
NIGHT THROUGH SATURDAY...THE COLD FRONT ASSOCIATED WITH THE SURFACE
LOW WILL MOVE THROUGH THE REGION. TEMPERATURES WILL COOL INTO THE
20S AND 30S BEHIND THE FRONT AS THE CHANCES FOR PRECIPITATION
INCREASE. RAIN AND SNOW CAN BE EXPECTED WITH THE FRONTAL PASSAGE
THEN ALL SNOW IS EXPECTED BEHIND THE COLD FRONT. ACCUMULATING SNOW
IS POSSIBLE ACROSS THE REGION...WITH THE BEST CHANCES IN THE
MOUNTAINS OF NORTH CENTRAL MONTANA ON SATURDAY. COLDER AIR WILL
CONTINUE TO SPILL INTO THE REGION ON SUNDAY...WITH A CONTINUED
CHANCE FOR SNOW ACROSS THE REGION AS UPPER LEVEL ENERGY WORKS IT WAY
ACROSS MONTANA. THE MAIN UPPER LEVEL TROUGH WILL BEGIN TO MOVE TO
THE EAST MONDAY AND TUESDAY...FOR A SLOW WARM UP IN TEMPERATURES.
ANY PRECIPITATION DURING THESE TWO DAYS SHOULD BE CONFINED MAINLY TO
THE WESTERN AND FAR SOUTHWEST MOUNTAINS.  BRUSDA/COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF NN 035/061 040/060 033 13000
    NEEBB 058/029 032/014 023/010 030/017 032 00034430000
CTB NN 037/060 040/059 032 13000
    NEEBB 057/022 024/007 017/007 025/015 029 00044430000
HLN BU 026/051 027/052 026 13000
    BEEBB 047/023 037/016 028/013 030/014 032 00024431000
BZN BU 016/048 019/050 016 13000
    BEEBB 049/024 036/019 028/012 030/010 032 00014333-00
WEY BU 000/034 002/037 005 13000
    BESBB 037/008 028/010 020/001 018/003 020 00014454311
DLN BU 016/045 020/047 022 13000
    BEEBB 046/025 036/020 031/016 032/019 035 000243311--
HVR ND 030/060 036/060 028 13000
    NEEBB 055/022 024/006 017/001 025/009 029 000-4330000
LWT BU 027/057 034/058 030 13000
    DSEBB 056/025 031/013 025/007 032/018 034 00005430000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR PORTIONS OF NORTH CENTRAL MONTANA TONIGHT
THROUGH THURSDAY.

&&
Hazardous weather outlook, Feb 1, 2:49 PM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MST TUE FEB 1 2005

MTZ009-010-048-021219-
EASTERN GLACIER-NORTHERN ROCKY MOUNTAIN FRONT-
SOUTHERN ROCKY MOUNTAIN FRONT-
249 PM MST TUE FEB 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ROCKY MOUNTAIN FRONT AND
EASTERN GLACIER COUNTY

.DAY ONE...TODAY

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH THURSDAY. WEST WINDS 20
TO 35 MPH WITH GUSTS TO 45 MPH WILL INCREASE TO 30 TO 40 MPH WITH
GUSTS TO 70 MPH THIS EVENING. PLEASE REFER TO GTFNPWTFX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND WARNING CONTINUES THROUGH THURSDAY. PLEASE REFER TO
GTFNPWTFX FOR FURTHER DETAILS.

A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY
MORNING. WEST WINDS WILL CONTINUE TO BE BREEZY AHEAD OF THE FRONT ON
FRIDAY...WITH THE WINDS  SHIFTING MORE NORTHERLY AND DECREASING
FRIDAY NIGHT INTO SATURDAY MORNING. COOLER TEMPERATURES AND
WIDESPREAD LIGHT SNOW WILL FOLLOW THE FRONTAL PASSAGE SATURDAY
THROUGH SUNDAY. WARMER AND DRIER AIR WILL MOVE BACK INTO THE AREA FOR
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-044>047-049-021219-
BLAINE-CHOUTEAU-EASTERN PONDERA-EASTERN TETON-HILL-LIBERTY-TOOLE-
249 PM MST TUE FEB 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL
MONTANA

.DAY ONE...TODAY

A HIGH WIND WARNING WILL GO INTO EFFECT TONIGHT AND CONTINUE THROUGH
THURSDAY. WEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO 60
MPH AROUND MIDNIGHT. PLEASE REFER TO GTFNPWTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND WARNING CONTINUES THROUGH THURSDAY. PLEASE REFER TO
GTFNPWTFX FOR FURTHER DETAILS.

A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY
MORNING. WEST WINDS WILL CONTINUE TO BE BREEZY AHEAD OF THE FRONT ON
FRIDAY...WITH THE WINDS  SHIFTING MORE NORTHERLY AND DECREASING
FRIDAY NIGHT INTO SATURDAY MORNING. COOLER TEMPERATURES AND AREAS OF
LIGHT SNOW WILL FOLLOW THE FRONTAL PASSAGE SATURDAY THROUGH SUNDAY.
WARMER AND DRIER AIR WILL MOVE BACK INTO THE AREA FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-012-014-015-050>055-021219-
BEAVERHEAD-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
FERGUS-GALLATIN-JEFFERSON-JUDITH BASIN-MADISON-MEAGHER-
249 PM MST TUE FEB 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEST WINDS WILL INCREASE TO 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 40
MPH FOR WEDNESDAY AND THURSDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY...WITH WEST WINDS
CONTINUING TO BE BREEZY AHEAD OF THE FRONT ON FRIDAY. THE WINDS WILL
BECOME MORE NORTHERLY AND DECREASE SATURDAY AND SATURDAY NIGHT AFTER
THE FRONT MOVES THROUGH THE AREA. COOLER TEMPERATURES AND AREAS OF
LIGHT SNOW WILL FOLLOW THE FRONTAL PASSAGE SATURDAY NIGHT THROUGH
SUNDAY. A SLOW WARM UP WITH LESS PRECIPITATION WILL BEGIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
February 1, 5:20 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER

High Wind, Toole

When
February 2, 1:40 AM MST
Where
Toole forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437596, 5437597.